Crios O’Mahony has a simple message: naloxone saves lives.
Penington Institute’s project lead on naloxone education says that if you use opioid drugs, whether they’re prescription painkillers or heroin you should have naloxone (also known as Narcan®) on hand for safety.
“In six out of ten fatalities from overdose, somebody else is there,” he says. Simple knowledge about how to administer naloxone could make all the difference.
Naloxone temporarily reverses the effects of opioid overdose. Injected into the muscle in the upper arm or outer thigh, naloxone works for between 30 and 90 minutes, allowing a person to breathe and buying time for the ambulance to arrive.
Naloxone is available on prescription or directly from pharmacists, but it can be tricky to use especially if you haven’t been shown how. In the past, pre-loaded single use ‘minijet’ syringes were available, but the manufacturer withdrew that option. There is also talk of an intra-nasal spray version, which would be less confronting and easier to use, but it has not yet arrived in Australia.
That leaves only two options currently on the market in Australia: a five-dose pre-loaded syringe called Prenoxad and small glass one-dose ampoules.
Crios admits both options have their pros and cons. The ampoules can be fiddly, need to be tapped or swirled to get the naloxone all in the lower part of the amp so you don’t lose any when you open it, and you have to snap open the ampoule, so there is a risk of being cut on broken glass. (He combats this issue with a nifty reuse of the packaging that the needle comes in, snapping the head off the vial within that packaging, to protect fingers.)
The Prenoxad has five pre-loaded doses of naloxone, easy to use but a person might be given more than one dose at a time. Injecting five doses at once, from the Prenoxad, would be the equivalent of 2 ml of the drug, which is about what a paramedic would inject if they were on the scene. Naloxone only reverses opioid overdoses so if you’re given a lot it can cause a person to experience precipitated withdrawals. As Prenoxad is meant to be a single overdose event intervention it seems wasteful to throw unused doses away once some of the doses have been used.
The difficulties of each type of naloxone can be overcome with simple training. Both types can save a life.
Crios points out that a withdrawal reaction means there would be a strong likelihood the user will take more opioids to try to reduce the effects of withdrawal. This means there would be a higher chance of another overdose.
Aftercare is important to reduce the risk of someone overdosing again and it’s really important for a person not to use again for a few hours. Even if they don’t use more they may overdose again as the naloxone wears off, so they shouldn’t be left alone.
NSP worker Theresa Lewis Leevy says that she is a passionate advocate of naloxone education and distribution. “One life lost is one too many,” she says. “The more clients, their friends and families who know about naloxone, the better. I think the NSP community generally does an amazing job of spreading the message.”
Theresa, team leader, NSP/Primary Health Centre at Monash Health, Dandenong, is a registered nurse, as are all her team. They have a doctor on site who can prescribe Prenoxad (the only option at Dandenong, because that’s what the local pharmacy stocks).
Theresa Lewis Leevy (right) with Leanne Van
NSPs are in a great position to train clients to prevent, recognise and respond to opioid overdose. This training includes such essentials as the importance of calling 000, the benefits of having naloxone with you, how it works to reverse an overdose, the time periods between doses if more than one is needed, what to expect as it starts to work, what to say to the person who has overdosed, and information regarding the likelihood of another overdose if somebody uses again, after being revived.
Theresa says her clients tend to take the education seriously and understand the importance of having Prenoxad on hand.
“The majority have seen someone ‘drop’ (overdose) and as a result they seek out somebody who can deliver training,” she says. “You have to understand that every time somebody drops, they are a friend, an acquaintance or somebody they have shared experiences with, so it’s very personal for our experienced users. They are tuned into the benefits of having Prenoxad around.”
Theresa says she had noticed that long-time clients tended not to reorder Prenoxad very often, but stressed that there is no limit on how often clients can ask for more, if their supply of Prenoxad has been used.
Crios emphasises that naloxone education and training is required far beyond the NSP sector. With so many elderly Australians being prescribed opioid painkillers, Crios says there is a need for the community to understand overdoses can occur due to making simple dosing errors, and that the partners or carers of such people need to be across what’s required for a naloxone rescue.
“As soon as somebody is identified as using opioids, we need to make sure that someone with them has naloxone, for starters, and knows how to administer it,” Crios says. “You need to have a plan, just as people do now in the country for bushfires. Hopefully, you will never need it, but you need to be prepared and have naloxone right there when it’s needed.”
– Nick Place